Complications such as hypoglycemia and hyperglycemia can occur if diabetes is not controlled. Low blood sugar or hypoglycemia can be caused by skipping meals, stress, vomiting, diarrhea, drug interactions, or too much insulin (Sorrentino & Remmert, 2016). Signs of hypoglycemia include weakness, dizziness, shakiness, cool, moist skin, rapid shallow breathing, nervousness, rapid pulse, or a low blood sugar test results. Treatments can include giving orange juice, milk, or a carbohydrate such as hard candy. If the patient is unconscious, glucagon paste can be used as it is quickly absorbed into the bloodstream through mucous membranes (Hegnar & Acello, 2016).
Hyperglycemia or high blood sugar typically occurs because there is insufficient insulin for the body's needs. Hyperglycemia can be brought on by stress, illness, dehydration, injury, forgetting to take medication, or too much food intake (Hegnar & Acello, 2016). This may be seen as confusion, drowsiness, or high blood sugar test results. Additional signs and symptoms include a headache, drowsiness, confusion, sweet fruity odor to breath, deep or labored breathing, a full bounding pulse, nausea, vomiting, weakness, sugar in the urine, or unconsciousness. Treatments include administration of insulin fluid and electrolytes (Hegnar & Acello, 2016).
Additional complications that can occur with diabetes are blindness, renal failure, nerve damage, damage to gum and teeth, as well as hypertension and circulatory problems that can lead to stroke, heart attack, and slow healing (Sorrentino & Remmert, 2016). Also, ulcers in the lower extremities are very common as well as infections and gangrene which can lead to amputations.
Insulin shock can also occur due to hypoglycemia (Pulmin, 2012). Insulin shock is caused by an overdose of insulin. Symptoms to observe for are pale, moist skin, extreme hunger, shallow rapid breathing, slow pounding pulse and irritability or nervousness. Insulin shock can result in convulsions in the brain or even death (Grossman & Porth, 2016). Report these symptoms to the nurse immediately. If conscious, instructions from the nurse may be to give orange juice, milk or crackers to increase blood glucose levels (Pulmin, 2012).